×

Extremal functions for the Caffarelli-Kohn-Nirenberg inequalities: A simple proof of the symmetry. (English) Zbl 1171.35041

Let \(\Omega\) denote an open subset of the cylinder \({\mathcal C}:=S^{N-1}\times{\mathbb R}\). The authors consider symmetry of solutions to the equation \[ -\Delta_\sigma v+\lambda v=f(v),\qquad \sigma\in\Omega,\tag{1} \] posed in \(H^1_0(\Omega)\), with \(\lambda\geq0\), \(f\) continuous, and \(f(0)=0\).
Fixing \(P\in S^{N-1}\), \(\Omega\) is \(P\)-symmetric if \(\Omega\cap({\mathbb R}^N\times\{t\})\) is a geodesic ball in \(S^{N-1}\times\{t\}\) with center \((P,t)\), for every \(t\in{\mathbb R}\). Suppose from now on that \(\Omega\) is \(P\)-symmetric. Informally, a measurable function \(v:\Omega\to{\mathbb R}\) is foliated Schwarz symmetric with respect to \(P\) if there is \(g:[0,\pi]\times{\mathbb R}\to{\mathbb R}\) which is nonincreasing in its first argument, and such that \[ v(\theta,t)=g(\text{dist}(\theta,P),t) \] for every \((\theta,t)\in\Omega\). Here \(\text{dist}(\theta,P)\) denotes the geodesic distance of \(\theta\) and \(P\) on \(S^{N-1}\).
Denote \(F(u):=\int_0^u f(s)\,ds\) and \[ \Phi(v):=\frac12\int_\Omega(|\nabla v|^2+v^2)\,d\sigma-\int_\Omega F(v)\,d\sigma, \] for \(v\in H^1_0(\Omega)\). It is proved that every solution \(v\) of (1) that minimizes \(\Phi\) among all nontrivial solutions is foliated Schwarz symmetric.
The proof is very short and relies on a technique based on polarizations, as developed by one of the authors. It is then shown how this result implies foliated Schwarz symmetry for extremal functions in the Caffarelli-Kohn-Nirenberg inequalities, as previously shown in [C.-S. Lin, Z.-Q. Wang, Proc. Am. Math. Soc. 132, No. 6, 1685–1691 (2004); erratum ibid. 132, No. 2183 (2004; Zbl 1036.35028)].

MSC:

35J60 Nonlinear elliptic equations
35J20 Variational methods for second-order elliptic equations

Citations:

Zbl 1036.35028
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Bartsch, T.; Weth, T.; Willem, M., Partial symmetry of least energy nodal solutions to some variational problems, J. anal. math., 96, 1-18, (2005) · Zbl 1206.35086
[2] Van Schaftingen, J.; Willem, M., Symmetry of solutions of semilinear elliptic problems, J. eur. math. soc. (JEMS), 10, 2, 439-456, (2008) · Zbl 1148.35025
[3] Aubin, T., Nonlinear analysis on manifolds, Monge – ampère equations, vol. 252, (1982), Springer-Verlag New York
[4] Willem, M., Minimax theorems, (1996), Birkhäuser Boston · Zbl 0856.49001
[5] Caffarelli, L.; Kohn, R.; Nirenberg, L., First order interpolation inequalities with weights, Compos. math., 53, 3, 259-275, (1984) · Zbl 0563.46024
[6] Lin, C.-S.; Wang, Z.-Q., Symmetry of extremal functions for the caffarelli – kohn – nirenberg inequalities, Proc. amer. math. soc., 132, 6, 1685-1691, (2004) · Zbl 1036.35028
[7] Catrina, F.; Wang, Z.-Q., On the caffarelli – kohn – nirenberg inequalities, C. R. acad. sci. Paris Sér. I math., 330, 6, 437-442, (2000) · Zbl 0954.35050
[8] Catrina, F.; Wang, Z.-Q., On the caffarelli – kohn – nirenberg inequalities: sharp constants existence (and nonexistence), and symmetry of extremal functions, Comm. pure appl. math., 54, 2, 229-258, (2001) · Zbl 1072.35506
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.